Hail, Smith
- When
- April 18, 8:33 PM CST
- Where
- Smith County, 1.36 mi ENE of Noonday
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.240, -95.400
Nickel size hail reported in Noonday, Texas.
Discrete supercell thunderstorms developed during the late afternoon hours across North Central Texas. These storms moved eastward into Northeast Texas during the late evening and overnight hours of the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Discrete supercell thunderstorms developed during the late afternoon hours across North Central Texas. These storms moved eastward into Northeast Texas during the late evening and overnight hours of the 18th. By the time the storms moved into Northeast Texas, the storms had evolved into a broken line of storms...producing damaging wind gusts and large hail. Despite relatively weak instability, the storms propagated eastward along a cold pool the developed out ahead of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 4:08 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 508 PM CDT SAT APR 18 2015 .AVIATION... WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS REMAIN LATE THIS AFTERNOON/EVENING ACROSS THE REGION AND FOR THAT REASON...WILL MENTION VCSH WITH TEMPO TSRA FOR A FEW HOURS INITIALLY BUT CONVECTION SHOULD BEGIN DISSIPATING LATER THIS EVENING. COMPLEX OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL/N TX IS SLOWLY MOVING THIS WAY. MODELS ARE UNCERTAIN ON WHETHER OR NOT THIS CONVECTION WILL HOLD TOGETHER LATE TONIGHT AND MOVE INTO OUR WESTERN TERMINAL LOCATIONS. WITH THE 00Z TAF PACKAGE...WILL NOT MENTION INCLUDE ANY NOCTURNAL TSRA BUT WILL CONTINUE TO WATCH THIS POSSIBILITY FOR THE 06Z TAF SET. SHOULD REMAIN VFR FOR THE MOST PART OVER THE NEXT 24 HOURS OUTSIDE OF ANY ISOLATED CONVECTION THIS EVENING/OVERNIGHT. RISK OF STRONG TO SEVERE THUNDERSTORMS ON SUNDAY APPEAR TO DEVELOP ACROSS OUR NW ZONES CLOSE TO THE 00Z MON TIMEFRAME AND FOR THIS REASON...DID NOT MENTION IN THE 00Z TAF PACKAGE TNGT. 13 && .PREV DISCUSSION... /ISSUED 427 PM CDT SAT APR 18 2015/ DISCUSSION... BROAD UPPER TROUGH CONTINUES TO SPIN OVER THE HIGH PLAINS OF ERN COLORADO. A SHORTWAVE TROUGH MOVING ACROSS TX HAS TAPPED INTO INSTABILITY FROM DAYTIME HEATING AND AN ERODED CAP TO RESULT IN SCATTERED CONVECTION ACROSS MUCH OF THE CWA THIS AFTERNOON. CAPE VALUES BETWEEN 1000-1500 J/KG SUPPORT AT LEAST A MARGINAL SEVERE WEATHER THREAT THIS EVENING AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. EYES WILL ALSO BE KEPT ON THE CONVECTION TO THE WEST OF OUR AREA. HI-RES MODELS AND THE 18Z NAM ARE FORECASTING AN MCS TO MOVE EWD ACROSS THE SRN PLAINS. IF THIS COMPLEX DEVELOPS...IT SHOULD REACH OUR AREA CLOSE TO 06Z TONIGHT BUT SHOULD ALSO BE WEAKENING AS IT APPROACHES DUE TO AN INCREASINGLY STABILIZED ATMOSPHERE. A MORE ACTIVE WEATHER DAY IS ANTICIPATED FOR SUNDAY. THE LARGE UPPER LOW WILL MOVE EWD ACROSS THE PLAINS AND A COLD FRONT WILL DIVE SEWD. STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP DURING THE LATE AFTERNOON OR EARLY EVENING HRS...LIKELY NEAR THE I-30 CORRIDOR. MODELS ARE SHOWING QUITE A BIT OF DISAGREEMENT ON THE EVOLUTION OF THE SEVERE THREAT. THE GFS IS THE FASTER OF THE MODELS AND HOLDS OFF MOST OF THE CONVECTION UNTIL THE EVENING...MAINLY ACROSS THE ERN HALF OF THE AREA. THIS IS MAINLY DUE TO A STRONG CAP THAT IS EXPECTED TO BE IN PLACE. THE ECMWF AND NAM ARE CONSIDERABLY SLOWER AND FAVOR GREATER INSTABILITY AND A MUCH FARTHER WEST POSITION FOR INITIAL DEVELOPMENT. HAVE OPTED TO LEAN MORE TOWARDS THE NAM/ECMWF FOR THIS SEVERE EVENT WHICH LINES UP WELL THE SWODY2 FROM SPC. NAM FCST SOUNDINGS SUGGEST THE CAP SHOULD BE ERODED BY 00Z SUNDAY AFTERNOON. CAPE VALUES NEAR 3500 J/KG AND DEEP LAYER SHEAR SHOULD BE MORE THAN SUPPORTIVE OF SEVERE WEATHER. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE BUT LOW LVL SHEAR ACROSS THE WRN HALF OF THE CWA APPEARS TO SOMEWHAT UNIDIRECTIONAL...BUT THESE VALUES WILL INCREASE ACROSS SRN AR/NRN LA SUNDAY EVENING. CONVECTION SHOULD EXIT BY EARLY MONDAY MORNING AS THE COLD FRONT SWEEPS ACROSS THE AREA. A LARGE SFC HIGH WILL SETTLE INTO THE AREA FOR THE FIRST HALF OF THE UPCOMING WORK WEEK LEADING TO GENERALLY BENIGN CONDITIONS. MORE SHWRS/TSTMS LOOKS TO BE IN STORE BEYOND WEDNESDAY AS ANOTHER STRONG UPPER TROUGH MOVES ACROSS THE SOUTHERN CONUS. /09/ && .PRELIMINARY POINT TEMPS/POPS... SHV 62 85 56 73 / 40 30 30 10 MLU 63 83 58 74 / 40 30 50 10 DEQ 58 79 50 71 / 40 50 20 10 TXK 59 80 53 71 / 40 50 30 10 ELD 60 81 54 72 / 40 40 40 10 TYR 61 84 53 72 / 40 20 20 0 GGG 61 84 54 72 / 40 20 30 0 LFK 64 85 57 75 / 40 20 30 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 09/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1213 PM CDT SAT APR 18 2015 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1213 PM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE THIS AFTERNOON AND INTO TONIGHT. MODERATE INSTABILITY WILL LEAD TO A MARGINAL THREAT FOR SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY AS A COLD FRONT MOVES ACROSS THE AREA. SOME STORMS COULD BE SEVERE SUNDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING IN AREAS THAT HAVE RECENTLY RECEIVED HEAVY RAINS. THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY OF THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 09
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
847 PM CDT SAT APR 18 2015
TXZ136-149-190230-
CHEROKEE-SMITH-
847 PM CDT SAT APR 18 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEROKEE AND
SOUTHEASTERN SMITH COUNTIES...
AT 847 PM CDT...A STRONG THUNDERSTORM WAS NEAR MOUNT SELMAN...OR 9
MILES NORTHWEST OF JACKSONVILLE...MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TYLER...JACKSONVILLE...WHITEHOUSE...BULLARD...MOUNT SELMAN...NOONDAY
AND TEASELVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3208 9542 3209 9543 3210 9543 3235 9539
3225 9509 3201 9529 3206 9544 3207 9544
TIME...MOT...LOC 0147Z 201DEG 17KT 3208 9535
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL NOONDAY 32.24N 95.40W
04/18/2015 E0.88 INCH SMITH TX AMATEUR RADIO
&&
EVENT NUMBER SHV1500289
13The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 02:32 UTC.
5 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.
Nickel size hail reported in Noonday, Texas.
Numerous trees were downed along Greenbriar Road west of Tyler, Texas.
Golf ball sized hail reported west of Tyler Pounds Field Airport.
Golf ball sized hail reported in Bullard, Texas.
Trees were downed on the west side of Tyler, Texas.
Numerous trees downed in the New London, Texas area.
A large tree was downed across FM. 225 in the Laneville area west northwest of Mount Enterprise, Texas.
Dime size hail reported at the intersection of Hwy. 259 and Hwy. 79.
County Road 111 was washed out in the New London community. A vehicle fell into the washout area of the roadway but they were evacuated from their vehicle.
Trees were downed across the road at the intersection of FM. 1798 and FM. 348 in the Pinehill community.
Numerous county roads were flooded in and around the Flint community. Greenbriar Road was flooded and closed as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561010, 561011, 561012, 561013, 561014, 561015, 561016, 561017, 561018, 561019, 561020.